Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 289, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 3, 2012, 4:37 PM EDT for Carter County, Sullivan County, Washington County, Tennessee. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2012, 4:37 PM EDT (20:37 UTC)
- Expired
- Aug 3, 2012, 5:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Carter County, TN, Sullivan County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 108 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 5:10 PM EDT | TSTM WND DMG | Blountville, TN | COUPLE OF LARGE TREES DOWN IN BLOUNTSVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 967 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
863
WUUS54 KMRX 032037
SVRMRX
TNC019-163-179-032130-
/O.NEW.KMRX.SV.W.0289.120803T2037Z-120803T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
437 PM EDT FRI AUG 3 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CARTER COUNTY IN EAST TENNESSEE...
EASTERN SULLIVAN COUNTY IN EAST TENNESSEE...
NORTHEASTERN WASHINGTON COUNTY IN EAST TENNESSEE...
* UNTIL 530 PM EDT
* AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR JOHNSON
CITY...AND WAS MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
ELIZABETHTON...BRISTOL TN...WATAUGA...HUNTER...BLUFF CITY...
BLOUNTVILLE...SOUTH HOLSTON DAM AND HARR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3659 8196 3624 8226 3626 8230 3625 8233
3630 8247 3659 8235
TIME...MOT...LOC 2037Z 204DEG 15KT 3635 8232
$$
DMG2 follow-up statements
630
WWUS54 KMRX 032106
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
506 PM EDT FRI AUG 3 2012
TNC019-179-032115-
/O.CAN.KMRX.SV.W.0289.000000T0000Z-120803T2130Z/
WASHINGTON TN-CARTER TN-
506 PM EDT FRI AUG 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR CARTER AND WASHINGTON COUNTIES
IS CANCELLED...
THE SEVERE STORM HAS EXITED THESE COUNTIES.
&&
LAT...LON 3648 8207 3641 8218 3642 8224 3642 8232
3644 8238 3659 8235 3659 8196
TIME...MOT...LOC 2105Z 197DEG 17KT 3647 8227
$$
TNC163-032130-
/O.CON.KMRX.SV.W.0289.000000T0000Z-120803T2130Z/
SULLIVAN TN-
506 PM EDT FRI AUG 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM FOR
SULLIVAN COUNTY...
AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BLUFF CITY...AND WAS MOVING NORTH AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...
BRISTOL TN...BLOUNTVILLE...SOUTH HOLSTON DAM...AND HARR.
&&
LAT...LON 3648 8207 3641 8218 3642 8224 3642 8232
3644 8238 3659 8235 3659 8196
TIME...MOT...LOC 2105Z 197DEG 17KT 3647 8227
$$
DMG990
WWUS54 KMRX 032128
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
528 PM EDT FRI AUG 3 2012
TNC163-032138-
/O.EXP.KMRX.SV.W.0289.000000T0000Z-120803T2130Z/
SULLIVAN TN-
528 PM EDT FRI AUG 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR SULLIVAN COUNTY WILL EXPIRE
AT 530 PM...
THE STORMS THAT PROMPTED THE WARNING WERE MOVING OUT OF SULLIVAN
COUNTY. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
&&
LAT...LON 3648 8207 3641 8218 3642 8224 3642 8232
3644 8238 3659 8235 3659 8196
TIME...MOT...LOC 2128Z 197DEG 17KT 3657 8223
$$
DMGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:30 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 3, 3:30 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 330 PM EDT FRI AUG 3 2012 .SHORT TERM...(TONIGHT THROUGH SUNDAY)...SURFACE PATTERN CHANGES LITTLE THROUGH THE PERIOD. HIGH PRESSURE RIDGES FROM THE ATLANTIC TO THE DEEP SOUTH. SOUTHWESTERLY LOW LEVEL FLOW WILL KEEP PWAT VALUES AT OR ABOVE 1.80. MID LEVEL SHORT WAVE WILL STALL OVER EAST TN VALLEY TONIGHT. GOOD PRECIPITATION CHANCES THIS WEEKEND THOUGH TRIGGERING MECHANISMS ARE HARD TO FIND. PARTIAL THICKNESS VALUES AND STEERING FLOW FAVOR STORMS DROPPING INTO MRX CWA FROM THE WEST AND NW. SO ONGOING WARM SECTOR CONVECTION WILL BE POSSIBLE MOST ANY TIME. STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED SUNDAY IN ADVANCE OF APPROACHING COLD FRONT. TIMING OF THESE STORMS IS LATE ON SUNDAY. TEMPERATURES SLIGHTLY ABOVE NORMAL. .LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...A FRONT TRACKS THROUGH THE AREA ON SUNDAY NIGHT AND LINGERS INTO TUESDAY. WILL CONTINUE THE HIGHEST CHANCES POPS FOR SHOWERS AND THUNDERSTORMS FOR SUNDAY NIGHT AND MONDAY AND FOR IN THE NORTHERN PORTIONS OF THE CWA. WITH INSTABILITY LINGERING WILL CONTINUE THE CHANCE FOR DIURNAL ACTIVITY FOR WEDNESDAY THROUGH FRIDAY WITH THE HIGHEST CHANCE FOR THE HIGHER ELEVATIONS EACH DAY. GUIDANCE TEMPERATURES LOOKED REASONABLE. STAYED NEAR MEX/HPC NUMBERS FOR TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 89 72 89 73 / 60 50 30 60 50 KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 86 71 87 72 / 60 50 30 60 50 OAK RIDGE, TN 70 86 70 87 72 / 60 50 30 60 50 TRI CITIES AIRPORT, TN 68 84 67 86 70 / 50 60 30 50 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON/GH
Hazardous weather outlook, Aug 3, 4:25 AM EDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 425 AM EDT FRI AUG 3 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-040830- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 425 AM EDT FRI AUG 3 2012 /325 AM CDT FRI AUG 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... AN ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS OVER CENTRAL KENTUCKY AND MIDDLE TENNESSEE WILL TRACK SOUTHEAST TODAY...AND AFFECT EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND WESTERN NORTH CAROLINA BY THIS AFTERNOON. A FEW STRONG STORMS AND ISOLATED SEVERE STORMS ARE POSSIBLE... WITH THE MAIN THREATS BEING GUSTY WINDS OF 50 MPH OR HIGHER... HAIL UP TO QUARTER SIZE AND LOCALLY HEAVY RAINS IN EXCESS OF 1 INCH PER HOUR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... INCREASING MOIST AND UNSTABLE AIR WILL ONCE AGAIN PRODUCE SCATTERED THUNDERSTORMS ON SATURDAY. SOME OF THESE STORMS MAY BE STRONG AND PRODUCE STRONG GUSTY WINDS...FREQUENT LIGHTNING AND TORRENTIAL RAINS. FOR SUNDAY...A COLD FRONT WILL MOVE TOWARD THE AREA WITH CONTINUED MOIST AND UNSTABLE AIR. AS THE FRONT APPROACHES THE TENNESSEE VALLEY DURING THE LATE AFTERNOON AND EVENING EVENING...SOME OF THESE STORMS MAY BECOME SEVERE. THE MAIN THREAT BEING DAMAGING WINDS AND HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING. TG
In the hours before
Local storm report, Aug 3, 3:02 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
302 PM EDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG GREENEVILLE 36.17N 82.82W
08/03/2012 GREENE TN TRAINED SPOTTER
A COUPLE TREES AND SEVERAL LARGE TREE LIMBS DOWN.
&&Special weather statement, Aug 3, 3:33 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 333 PM EDT FRI AUG 3 2012 TNZ018-VAZ008-032015- JOHNSON TN-WASHINGTON VA- 333 PM EDT FRI AUG 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON AND JOHNSON COUNTIES UNTIL 415 PM EDT... AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF ABINGDON...MOVING NORTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DAMASCUS... EMORY-MEADOW VIEW...GLADE SPRING AND KONNAROCK. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
Local storm report, Aug 3, 3:35 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 3 N GREENEVILLE 36.21N 82.82W
08/03/2012 GREENE TN TRAINED SPOTTER
2 BARNS DESTROYED.
&&Local storm report, Aug 3, 3:47 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
347 PM EDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG BAILEYTON 36.33N 82.83W
08/03/2012 GREENE TN EMERGENCY MNGR
TREES AND POWER LINES DOWN NEAR BAILEYTON.
&&Local storm report, Aug 3, 4:05 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
405 PM EDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL MOSHEIM 36.19N 82.96W
08/03/2012 E1.00 INCH GREENE TN EMERGENCY MNGR
&&Special weather statement, Aug 3, 4:09 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 409 PM EDT FRI AUG 3 2012 TNZ082>085-032100- BLEDSOE TN-MCMINN TN-MEIGS TN-RHEA TN- 409 PM EDT FRI AUG 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MEIGS...MCMINN...BLEDSOE AND RHEA COUNTIES UNTIL 500 PM EDT/400 PM CDT/... AT 302 PM CDT/402 PM EDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF PIKEVILLE TO HARRISON...AND MOVING NORTHEAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...DAYTON...DECATUR... ATHENS...SPRING CITY...GRAYSVILLE...MELVINE...EVENSVILLE...BIG SPRING...OLD WASHINGTON...HILLSVIEW...CALHOUN...GRANDVIEW... PEAKLAND...RICEVILLE AND CLEAR WATER. 17
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:24 PM EDT | Areal Flood Advisory | MRX | Meigs, Rhea, Roane | 3 hr |
| Aug 3, 2:34 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 41 min |
| Aug 3, 3:01 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins | 29 min |
| Aug 3, 3:19 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 41 min |
| Aug 3, 3:22 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Washington | 38 min |
| Aug 3, 3:38 PM EDT | Areal Flood Advisory | MRX | Cocke, Greene | 112 min |
| Aug 3, 3:43 PM EDT | Severe Thunderstorm Warning | MRX | Johnson, Sullivan | 47 min |
| Aug 3, 3:56 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hamblen, Hancock, Hawkins, Sullivan, Washington | 64 min |
| Aug 3, 4:56 PM EDT | Areal Flood Advisory | MRX | Unicoi | 2 hr |
| Aug 3, 5:13 PM EDT | Areal Flood Advisory | MRX | Carter, Sullivan, Washington | 2 hr |
| Aug 3, 6:54 PM EDT | Areal Flood Advisory | MRX | Unicoi | 111 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.